Hail, Muscatine
- When
- May 31, 2:37 PM CST to 2:38 PM CST
- Where
- Muscatine County, 2 mi N of Muscatine Muni Arpt
- Measured
- 0.75 in hail
- Crop damage
- $4,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.400, -91.150
An upper level disturbance initiated thunderstorms during the afternoon hours across Eastern Iowa and Northwest Illinois. A weak boundary across Northwest Illinois allowed storms to become better organized and produce severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance initiated thunderstorms during the afternoon hours across Eastern Iowa and Northwest Illinois. A weak boundary across Northwest Illinois allowed storms to become better organized and produce severe weather. In Muscatine County Iowa, a lone thunderstorm become strong enough to produce marginal severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 31, 2:17 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 317 PM CDT MON MAY 31 2004 .SYNOPSIS... UPPER LOW WAS LOCATED OVER SRN MN THIS MORNING WITH ANOTHER LOW OVER SRN SASKATCHEWAN POISED TO DROP SOUTH BY TUESDAY. COLD AIR ASSOCIATED WITH THE SYSTEM HAS CREATED A MODERATELY UNSTABLE ATMOSPHERE...WITH NUMEROUS TSRA POPPING UP SINCE NOON AS CONVECTIVE TEMPS AROUND 70 WERE REACHED. THE STORMS THAT DEVELOPED AROUND NOON OVER THE NW CWA OCCURRED JUST AHEAD OF A WEAK IMPULSE APPARENT ON THE WATER VAPOR IMAGERY MOVING THROUGH WRN IA. OTHER TSRA DEVELOPED ON THE COLD SIDE OF THE H3 JET FROM ERN NE THROUGH SRN IA AROUND MID AFTERNOON. WITH WBZS AROUND 7KFT...CELLS WERE HAVING NO TROUBLE SPITTING OUT SOME PEA SIZE HAIL AT TIMES. && .SHORT TERM (TONIGHT AND TUESDAY)... MAIN FORECAST CONCERN IN THE SHORT TERM WILL BE PCPN TRENDS AS COLD UPPER SYSTEM DIGS SOUTH TOWARD IA TONIGHT AND TUESDAY. SINCE SOLAR HEATING HAS PLAYED A LARGE PART IN THIS AFTERNOONS TSRA DEVELOPMENT...WOULD EXPECT CONVECTION TO DECREASE RAPIDLY AFTER 7 OR 8 PM WITH LOSS OF HEATING. MOST OF CWA SHOULD REMAIN DRY OVERNIGHT WITH THE EXCEPTION OF THE FAR NORTH. WE WILL MAINTAIN THE SLIGHT CHANCE WORDING IN THE NORTH WHERE PCPN SHIELD NEAR UPPER SYSTEM COULD MOVE IN BY LATE TONIGHT. FOR TUESDAY EXPECT A REPEAT OF TODAY WITH SHRA DEVELOPING BY LATE MORNING AS H5 COLD POOL MOVES THROUGH ENHANCING LAPSE RATES OVER THE AREA. THERE WILL BE MORE CLOUDS THAN TODAY WITH MODELS SHOWING INCREASING RH FROM NORTH TO SOUTH. HOWEVER...WITH JUST A LITTLE SUN...THE ATMOSPHERE COULD DESTABALIZE ENOUGH TO SUPPORT THUNDERSTORMS. ...DLF... .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) THIS PERIOD WILL BE DOMINATED BY THE SLOW MOVING UPPER LOW PRESSURE SYSTEM THROUGH EARLY THURSDAY...THEN FOCUS SHIFTS TO A MORE SEASONAL BUT ACTIVE ZONAL/SOUTHWEST FLOW REGIME TOWARD THE WEEKEND. WITH THE MAIN UPPER LOW IN THE AREA TUESDAY EVENING...SHOWERS AND A FEW THUNDERSTORMS WILL BE ABLE TO PERSIST INTO EARLY EVENING...BEFORE DISSIPATING TO ISOLATED SHOWERS AFTER DARK. WEDNESDAY...THE UPPER SYSTEM CONTINUES TO BE OVERHEAD...WITH VERY COLD AIR ALOFT. HOWEVER...BY THEN...COOL AIR WILL BE ENTRENCHED OVER THE CWA AND CLOUD COVER IS EXPECTED TO BE MORE WIDESPREAD. THIS WILL LIMIT INSTABILITY...THUS ONLY SHOWERS AND A VERY ISOLATED LIGHTNING STRIKE OR TWO SHOULD DEVELOP DURING THE DAY. IN ALL...THIS PRECIP WILL BE RATHER LIGHT IN GENERAL...BUT ISOLATED AMOUNTS AROUND A QUARTER INCH MAY OCCUR WEDNESDAY. TEMPS WILL BE COOL FOR HIGHS WEDNESDAY...WITH MID/UPPER 60S AREA WIDE. THURSDAY AND FRIDAY WILL SEE COOL HIGH PRESSURE AND MORE SEASONAL TEMPS. HIGHS BACK INTO THE MID 70S WITH LIGHTER WINDS WILL MAKE FOR A FEW REALLY PLEASANT DAYS. THE UNSETTLED WEATHER RETURNS SATURDAY AS THE UPPER FLOW BECOMES ZONAL...AND MOISTURE RETURNS. MCS POTENTIAL WILL BEGIN SATURDAY NIGHT...AND LINGER SEVERAL DAYS AS ANOTHER WEST TO EAST FRONT LINGERS THROUGH THE REGION. MOST 00Z MODELS AGREED WITH THIS SOLUTION. HAVE GONE BELOW CLIMO ON TEMPS GIVEN POTENTIAL FOR CLOUDS AND PRECIP SUN-MON. ...ERVIN... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT MON MAY 31 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT MON MAY 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT EARLY MORNING SHOWERS AND THUNDERSTORMS WILL END BY MID MORNING AS AN UPPER LEVEL DISTURBANCE EXITS THE AREA. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND EVENING AS ANOTHER UPPER LEVEL DISTURBANCE MOVES INTO THE AREA. DUE TO COLD AIR ALOFT... STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE A HIGH PROBABILITY OF PRODUCING HAIL. SEVERE STORMS ARE POSSIBLE DUE TO STRONG WINDS ALOFT. THE MOST LIKELY TIME PERIOD IS FROM 2 PM TO 9 PM...WITH THE PRIMARY THREATS BEING HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT MONDAY AN UNSETTLED PERIOD OF WEATHER IS EXPECTED TUESDAY THROUGH WEDNESDAY NIGHT AS SEVERAL UPPER AIR DISTURBANCES ROTATE AROUND AN UPPER LOW. THIS WILL RESULT IN MAINLY AFTERNOON AND EVENING SHOWERS BUT THUNDERSTORMS COULD ALSO DEVELOP. ON WEDNESDAY THE UPPER LOW IS FORECAST TO MOVE ACROSS IOWA INTO ILLINOIS....ALLOWING SHOWERS AND POSSIBLY SOME THUNDERSTORMS TO DEVELOP. COLD AIR ASSOCIATED WITH THE UPPER LOW WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF COLD AIR FUNNELS. THE MOST LIKELY TIME PERIOD FOR THIS WOULD BE DURING THE AFTERNOON AND EVENING HOURS. ANOTHER STORM SYSTEM IS CURRENT EXPECTED TO AFFECT THE REGION NEXT WEEKEND. THIS WILL BRING YET ANOTHER ROUND OF THUNDERSTORMS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. 08
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1102 AM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG BLANDINSVILLE 40.55N 90.87W
05/30/2004 MCDONOUGH IL STORM CHASER
DAMAGE ON EAST SIDE OF BLANDINSVILLE. TRAILER HOME
COMPLETLY DESTROYED. ANOTHER TRAILER HOME TOP RIPPED OFF.
SEMI TRAILER BLOWN OVER. QUANSET HUT TYPE METAL BUILDING
DESTROYED. MANY TREES DOWN. TIME OF DAMAGE ESTIMATED.
&&
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1241 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 3 N ATKINSON 41.46N 90.01W
05/30/2004 HENRY IL PUBLIC
VERY LARGE BRANCHES BROKEN OFF WALNUT TREE.
&&
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
116 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL DELMAR 42.00N 90.61W
05/31/2004 0.50 INCH CLINTON IA LAW ENFORCEMENT
SLIGHTLY LARGER THAN PEA SIZE HAIL.
&&
ERVINThe Quad Cities radar (KDVN), 53 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
2 hail. Local standard time, as filed.
Lots of half inch hail
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416182, 5416183.